Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 45, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 1, 2020, 6:02 PM EDT for Nassau County, Suffolk County, New York. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2020, 6:02 PM EDT (22:02 UTC)
- Expired
- Jul 1, 2020, 6:30 PM EDT
- In force
- 28 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Nassau County, NY, Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 44 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
584
WUUS51 KOKX 012202
SVROKX
NYC059-103-012300-
/O.NEW.KOKX.SV.W.0045.200701T2202Z-200701T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
602 PM EDT Wed Jul 1 2020
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
Western Suffolk County in southeastern New York...
Northeastern Nassau County in southeastern New York...
* Until 700 PM EDT.
* At 601 PM EDT, a severe thunderstorm was located over Woodbury, or
over Syosset, moving east at 5 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible.
* This severe thunderstorm will be near...
Cold Spring Harbor around 610 PM EDT.
Farmingdale around 615 PM EDT.
Huntington and Melville around 630 PM EDT.
Huntington Station around 635 PM EDT.
Centerport around 650 PM EDT.
Northport and Commack around 700 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4072 7356 4091 7355 4094 7328 4092 7322
4069 7323 4068 7325
TIME...MOT...LOC 2201Z 272DEG 5KT 4082 7346
HAIL...1.00IN
WIND...<50MPH
$$
JP1 follow-up statement
904
WWUS51 KOKX 012230
SVSOKX
Severe Weather Statement
National Weather Service New York NY
630 PM EDT Wed Jul 1 2020
NYC059-103-012240-
/O.CAN.KOKX.SV.W.0045.000000T0000Z-200701T2300Z/
Suffolk NY-Nassau NY-
630 PM EDT Wed Jul 1 2020
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SUFFOLK AND
NORTHEASTERN NASSAU COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 4072 7356 4091 7355 4094 7328 4092 7322
4069 7323 4068 7325
TIME...MOT...LOC 2226Z 272DEG 5KT 4082 7337
$$
JPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 4:16 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 1, 4:16 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service New York NY 416 PM EDT Wed Jul 1 2020 .SYNOPSIS... An upper level low over the region tonight and Thursday shifts east Thursday night. A cold front will pass through on Friday as a weak high builds in for the weekend. Another cold front approaches by Monday and stalls south of the area by midweek. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Showers and thunderstorms diminish this evening. SBCAPEs of still around 1000-1500 J/kg early on will allow for strong storms, but likely under severe levels. The flow aloft is weak, so relatively slow-moving storms pose the threat of mainly minor urban/small stream flooding. Flash flooding still cannot be ruled out, but the threat will diminish quickly towards sunset. There is a moderate risk of rip current development for NYC and Western LI ocean beaches, and high for Eastern LI ocean beaches, due to a 3-4 ft long period SE swell. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... The upper low just off the New England coast opens up and shifts east through the day Thursday. Lift from an upper jet streak, shortwave energy and a surface trough may trigger a few showers and thunderstorms in the afternoon as instability increases. Best combination of lift, CAPE and shear will be over the CT zones, where strong storms could occur. Generally speaking, showers and thunderstorms are below likely PoPs across the entire forecast area, but somewhat better overall chances are over the interior CT zones. High temperatures will be above normal, but heat indices are expected to remain below 95. Shower/TSTM chances diminish in the evening with increasing stability. Warm and muggy overnight. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... The upper level low over eastern New England weakens and finally heads east away from the forecast area, as longwave ridging builds into the Central Plains and OH Valley. Meanwhile, a backdoor cold front approaches from the north on Friday, resulting in an increase chance of showers and thunderstorms by Friday afternoon. Model soundings are indicating some instability as lapse rates steepen by afternoon, and precipitable water values are approaching 2 inches. So expect any storms that do develop to be capable of producing locally heavy precipitation. Temperatures will be seasonable on Friday, with highs in the upper 80s to around 90. With dewpoints in the low to mid 60s, heat index values should only be a degree or two warmer. The cold front pushes south of the region late in the day Friday into Friday night and stalls, as high pressure builds in from the north, bringing in slightly cooler and drier air. Generally dry conditions are expected for the weekend with chances of afternoon showers or thunderstorms each day, especially on Saturday, as a weak shortwave passes overhead. High temperatures for Saturday and Sunday are in the mid to upper 80s from NYC inland, and in the low to mid 80s near the coast. By early next week, a stronger shortwave moves through the Great Lakes by Tuesday. At the surface, another frontal system approaches by Monday as a warm front pushes through the area, followed by a cold front on Tuesday. Temperatures are seasonable with a slight warm up expected by midweek. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... An upper level low over the area today will drift out to sea on Thu. Sct shwrs and tstms can be expected into early this eve. There could be some patchy fog at the outlying terminals overnight. Isold shwrs and tstms possible Thu aftn, mainly aft 16-18Z. Sea breeze component flow today, although significant variability can be expected invof shwrs and tstms. Light and vrb flow tngt. Sea breeze flow expected again on Thu, although it could be aft 18-20Z away from the s coastal arpts. .OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY... .Thursday...Mainly VFR with isold aftn shwrs and tstms. .Fri...Mainly VFR. Aftn/eve shwrs and tstms possible. .Sat...Mainly VFR. Isold shwrs and tstms possible mainly wrn arpts. .Sun-Mon...Mainly VFR. Aftn/eve shwrs and tstms possible, especially wrn areas. && .MARINE... Conditions are expected to remain below SCA levels across all waters through the weekend with a weak pressure gradient. Winds may gust to 20kts for a short period Saturday afternoon across the ocean waters. && .HYDROLOGY... Slow moving diurnal convection into this evening will continue to pose a scattered minor urban and poor drainage flood threat, and a localized flash flood threat. Rapid rises on flashy creeks and streams are possible. Locally heavy rain is possible in any thunderstorms that occur over the forecast period, but widespread hydrologic issues are not anticipated. && .TIDES/COASTAL FLOODING... The combination of a SE swell and increasing astronomical tides will bring waters levels across western Long Island Sound and the south shore back bays of western Long Island close to minor coastal flood benchmarks during the evening high tide cycles through the upcoming weekend. Based on Steven's NYHOPS-E being overdone the last few high tide cycles and considering it's coarser SNAP-Ex being better, preference is toward a blend with the lower ETSS and ESTOFS. This keeps waters levels just below minor tonight. That being said, guidance all indicates a gradual uptick through the week due to the approaching full moon. Thus, there is the potential for a statement or an advisory level event as we head into Thursday and Friday. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing its final stages of testing, and is operating at full power. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...High Rip Current Risk until 8 PM EDT this evening for NYZ081. NJ...None. MARINE...None. && SYNOPSIS...JC/JP/DBR NEAR TERM...JC SHORT TERM...JC LONG TERM...JP/DBR AVIATION...JMC MARINE...JC/JP/DBR HYDROLOGY...JC/JP/DBR TIDES/COASTAL FLOODING... EQUIPMENT...
Hazardous weather outlook, Jul 1, 3:48 AM EDT, 14 hours 14 minutes before
Hazardous Weather Outlook National Weather Service New York NY 348 AM EDT Wed Jul 1 2020 ANZ345-CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>080-176>179- 020800- South Shore Bays from Jones Inlet through Shinnecock Bay- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 348 AM EDT Wed Jul 1 2020 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-350-353-355-020800- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 348 AM EDT Wed Jul 1 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ081-020800- Southeastern Suffolk- 348 AM EDT Wed Jul 1 2020 ...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jul 1, 4:15 PM EDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service New York NY 415 PM EDT Wed Jul 1 2020 NYZ068-070-012115- Putnam-Northern Westchester- 415 PM EDT Wed Jul 1 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WESTCHESTER AND WESTERN PUTNAM COUNTIES... At 415 PM EDT, a strong thunderstorm was located near Yorktown Heights, or near Mahopac, moving southeast at 10 mph. Half inch hail is possible with this storm. This storm will be near... Yorktown Heights around 440 PM EDT. Mount Kisco and Bedford around 515 PM EDT. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4135 7394 4142 7372 4121 7352 4109 7384 TIME...MOT...LOC 2015Z 334DEG 7KT 4132 7379 JP
Local storm report, Jul 1, 4:17 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
417 PM EDT WED JUL 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM LIGHTNING GREENVILLE 41.36N 74.62W
07/01/2020 ORANGE NY TRAINED SPOTTER
FIRE DEPARTMENT SENT TO LAUREL HILL DRIVE FOR BURNING
SMELL DUE TO HOUSE STRUCK BY LIGHTNING
&&
JELocal storm report, Jul 1, 4:21 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
421 PM EDT WED JUL 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM LIGHTNING 1 WSW WESTTOWN 41.33N 74.56W
07/01/2020 ORANGE NY TRAINED SPOTTER
FIRE DEPARTMENT SENT TO LAUREL HILL DRIVE FOR BURNING
SMELL DUE TO HOUSE STRUCK BY LIGHTNING
&&
CORRECTED LOCATION
JESpecial weather statement, Jul 1, 5:09 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service New York NY
509 PM EDT Wed Jul 1 2020
NYZ079-081-012215-
Southeast Suffolk-Northeast Suffolk-
509 PM EDT Wed Jul 1 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUFFOLK COUNTY...
At 508 PM EDT, a strong thunderstorm was located near Westhampton,
moving east at 15 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Riverhead, Southhampton, Sag Harbor, Manorville, Center Moriches,
Bridgehampton, Westhampton, Calverton, Shinnecock Hills, Mastic,
Mastic Beach, Brookhaven National Laboratory, Quogue, North Sea and
Montauk Highway.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4072 7287 4078 7287 4079 7289 4079 7286
4085 7290 4093 7288 4099 7242 4098 7241
4099 7241 4101 7222 4091 7222 4083 7246
4072 7284
TIME...MOT...LOC 2108Z 267DEG 12KT 4085 7260
JPSpecial weather statement, Jul 1, 5:19 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service New York NY
519 PM EDT Wed Jul 1 2020
NYZ078-080-177-179-012215-
Southwest Suffolk-Northwest Suffolk-Northern Nassau-Southern Nassau-
519 PM EDT Wed Jul 1 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN SUFFOLK AND EASTERN
NASSAU COUNTIES...
At 517 PM EDT, a strong thunderstorm was located over Ronkonkoma,
moving east at 10 mph. Other thunderstorms may develop along the sea
breeze along the north shore of eastern Nassau County.
Half inch hail is possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4088 7356 4093 7324 4092 7322 4093 7318
4094 7317 4097 7293 4072 7288 4071 7299
4073 7295 4074 7301 4072 7303 4071 7311
4069 7313 4069 7317 4070 7320 4068 7326
4068 7332 4067 7332 4065 7350
TIME...MOT...LOC 2117Z 259DEG 8KT 4082 7316
JPLocal storm report, Jul 1, 5:43 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
543 PM EDT WED JUL 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL UPTON 40.87N 72.89W
07/01/2020 M1.00 INCH SUFFOLK NY NWS OFFICE
NUMEROUS HAIL STONES REPORTED AT QUARTER SIZE
&&
JEThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 10:48 AM EDT | Areal Flood Advisory | OKX | Kings, Queens | 57 min |
| Jul 1, 11:03 AM EDT | Flash Flood Warning | OKX | Kings, Queens | 32 min |
| Jul 1, 12:12 PM EDT | Areal Flood Advisory | OKX | Kings, New York, Queens, Richmond | 63 min |
| Jul 1, 1:07 PM EDT | Areal Flood Advisory | OKX | Nassau, Queens | 53 min |
| Jul 1, 4:15 PM EDT | Special Weather Statement | OKX | Westchester | 60 min |
| Jul 1, 5:09 PM EDT | Special Weather Statement | OKX | Suffolk | 66 min |
| Jul 1, 5:19 PM EDT | Special Weather Statement | OKX | Nassau | 56 min |
| Jul 1, 5:25 PM EDT | Areal Flood Advisory | OKX | Suffolk | 2 hr |
| Jul 1, 5:34 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 30 min |
| Jul 1, 6:10 PM EDT | Special Weather Statement | OKX | Bronx, New York | 65 min |
| Jul 1, 6:19 PM EDT | Special Weather Statement | OKX | Suffolk | 56 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.